HSE investigates botulism outbreak

 

The Health Service Executive (HSE) is continuing to investigate a suspected outbreak of the disease botulism among heroin users in Dublin.

The move follows the death of one person with a suspected case of botulism on Wednesday. Five other suspected cases have also been identified over the past fortnight and a number of people are currently receiving anti-toxin treatment in hospitals.

The HSE said it is investigating whether a batch of contaminated heroin may be the cause of the outbreak.

The infection is caused by a toxin released by the clostridium botulinum bacterium.

“The disease usually affects long-term heroin users because they tend to have poor veins as a result of a lifetime of injecting into their veins and so they are more likely to inject under the skin instead,” said Prof Joe Barry, public health specialist with the HSE.

“ If there's contaminated heroin and you inject it into the skin it usually just sits there whereas if you inject it into veins the blood moves it along,” he added.

Symptoms often begin with blurred vision and difficulty in swallowing and speaking, but sometimes diarrhoea and vomiting can occur. The symptoms are caused not by the organism itself, but by eating or breathing in the toxin released by the organism.The disease can lead to problems with vision, and paralysis.

Although most cases make a recovery the recovery period can be many months. The disease can be fatal in 5-10 per cent of cases.

Botulism last occurred in drug users in Ireland in 2002. In 2000 eight drug users died when heroin contaminated with clostridium novyi circulated in Dublin.

Alerts have been issued to drug services and relevant clinical staff in emergency departments.

Drug users are being advised to seek medical help if they experience neurological difficulties and if they develop abscesses.